High Wind, Yellowstone
- When
- March 13, 7:31 AM MST
- Where
- Yellowstone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust of 59 mph was recorded at the Billings Airport.
A cold front bringing brief, but very gusty winds moved through Billings shortly after daybreak.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A cold front bringing brief, but very gusty winds moved through Billings shortly after daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 13, 2:26 AM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
326 AM MDT SUN MAR 13 2016
.SHORT TERM...VALID FOR TDY AND MON...
UPPER TROUGH OFF BRITISH COLUMBIA COAST WILL CONTINUE TO EJECT
SERIES OF SHORT WAVES ACROSS THE INTER MOUNTAIN WEST IN THE SHORT
TERM. THERE IS STRONG WEST TO SOUTHWEST FLOW ORIGINATING FROM THE
PACIFIC IN THIS PATTERN...AND AIMED AT SOUTH CENTRAL MONTANA AND
NW WYOMING. THIS IS EXPECTED TO LEAD TO DECENT SNOWFALL OVER THE
HIGH COUNTRY IN THESE AREAS OVER THE NEXT FEW DAYS...WITH A SOLID
6 TO 10 INCHES OF ACCUMUATION ON WEST FACING SLOPES. IN THE
MEANTIME...DOWNSLOPE FLOW WILL CONTINUE TO LIMIT MEASURABLE
WIDESPREAD PRECIPITATION EAST OF THE DIVIDE.
FOR TODAY...EXPECT MOUNTAIN SNOW SHOWERS TO INCREASE THROUGH THE
DAY...MAINLY ON WEST FACING SLOPES. THE LOWER ELEVATIONS WILL
REMAIN MILD...THOUGH NOT QUITE AS WARM AS YESTERDAY. TONIGHT...A
STRONGER SHORT WAVE MOVES TOWARD OUR REGION THAT IS ASSOCIATED
WITH THE BROADER CYCLONIC FLOW PUSHING ACROSS THE NORTHERN
ROCKIES. WEST FACING SLOPES OF THE HIGH COUNTRY SHOULD SEE DECENT
SNOWFALL. WE DID INCREASE POPS AGAIN OVER THE HIGH COUNTRY FOR
THIS TIME FRAME AS THIS APPEARS TO BE A GOOD SET UP FOR EFFICIENT
OROGRAPHIC SNOWFALL ACCUMULATION.
MONDAY LOOKS LIKE A VERY DYNAMIC DAY. THE STRONGER TROUGH AND
SHORT WAVE WILL QUICKLY SHIFT ACROSS THE CWA PRODUCING A VERY
BLUSTERY DAY WITH SCATTERED SHOWERS SPREADING ACROSS THE LOWER
ELEVATIONS...WHILE OROGRAPHIC SNOWFALL CONTINUES IN THE HIGH
COUNTRY. TEMPERATURES WILL BE NOTICABLY COOLER...ESPECIALLY FROM
BILLINGS WESTWARD. WE WILL CONTINUE TO CARRY A SLIGHT CHANCE OF
THUNDER AS WELL IN THE EASTERN ZONES AS THIS DYNAMIC SYSTEM PUSHES
INTO SOME CONDITIONALLY UNSTABLE AIR MONDAY AFTERNOON IN SE
MONTANA. PRECIPITATION WILL EVENTUALLY DIMINISH MONDAY
NIGHT...WITH SOME AREAS OF LEFT HUGGING THE HIGHER TERRAIN. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE GENERAL THEME OF THE EXTENDED FORECAST...COOLER AND UNSETTLED...
REMAINS UNCHANGED FROM PREVIOUS FORECASTS. WHAT IS MORE
UNCERTAIN...HOWEVER...IT HOW THE PATTERN WILL PLAY ITSELF OUT AS
THE MODELS KEEP CHANGING FROM RUN-TO-RUN. THE ENSEMBLES CONTINUED
TO SHOW THIS UNCERTAINTY IN THE PATTERN STARTING IN THE MIDDLE OF
THE WEEK.
LATEST DETERMINISTIC MODELS AGREED ON AN UPPER LOW IN THE VICINITY
OF N MT TUE MORNING. THIS LOW SHIFTS E WITH TIME AND ENDS UP IN
THE MN TO GREAT LAKES AREA BY 00Z THU. AN ELONGATED LOW REMAINS IN
THIS AREA THROUGH THU AND THEN MODELS FORM ANOTHER CUTOFF ON FRI.
THE CUTOFF IS OVER E MT ON THE GFS AND OVER THE DAKOTAS/MN ON THE
ECMWF. THE TROUGHINESS SHIFTS E OF THE AREA ON SAT. SO...FOR MUCH
OF THE PERIOD...THE FORECAST AREA WILL BE UNDER A NW/CYCLONIC
UNSETTLED FLOW. LAPSE RATES WILL BE STEEP UNDER THIS
REGIME...SUPPORTING SHOWERY TYPE PRECIPITATION. MODELS DO DIFFER
IN THE AMOUNT OF MOISTURE OVER THE AREA THROUGH THE PERIOD...WITH
THE GFS BEING WETTER THAN THE ECMWF. SO HAVE USED A MODEL BLEND
FOR POPS.
PACIFIC MOISTURE WILL SPREAD E INTO THE AREA DURING TUE...MAKING
FOR A DRY MORNING BUT A SHOWERY AFTERNOON. PRECIPITATION TYPE WILL
BE RAIN WITH 850 MB TEMPERATURES RIGHT AROUND ZERO DEGREES C. LOW
CHANCES FOR SHOWERS CONTINUE THROUGH WED. SOME SNOW MAY MIX WITH
THE RAIN SHOWERS ON WED AS 850 MB TEMPERATURES BEGIN TO FALL BELOW
ZERO DEGREES C. EXPECT GUSTY WINDS TUE THROUGH WED DUE TO A TIGHT
PRESSURE GRADIENT. COOLER AIR WILL SURGE INTO THE AREA ON THU WITH
850 MB TEMPERATURES FROM -4 TO -8 DEGREES C. HIGHS IN THE 30S TO
MID 40S WILL SUPPORT A MIX OF RAIN AND SNOW SHOWERS. CONDITIONS
WILL BE SIMILAR TO THU ON FRI.
DRIER AND WARMER WEATHER IS IN STORE FOR THE WEEKEND AS AN UPPER
RIDGE BUILDS OVER THE AREA. ARTHUR
&&
.AVIATION...
EXPECT GUSTY W TO SW SURFACE WINDS OVER THE KLVM AREA THIS MORNING
WITH GUSTS TO 45 KT AT TIMES. ISOLATED TO SCATTERED RAIN SHOWERS
WILL OVERSPREAD THE AREA FROM W TO E TODAY...AFFECTING THE
TERMINALS. MVFR IS POSSIBLE WITH SOME OF THE SHOWERS. WIDESPREAD
MOUNTAIN OBSCURATIONS WILL AFFECT THE BEARTOOTHS/ABSAROKAS...WITH
AREAS OF OBSCURATION AFFECTING THE CRAZYS. A FEW SHOWERS WILL
LINGER FROM KBIL W TONIGHT WITH POSSIBLE MVFR CONDITIONS. W TO SW
SURFACE WINDS WILL INCREASE AGAIN AT KLVM THIS EVENING. WIDESPREAD
MOUNTAIN OBSCURATIONS WILL CONTINUE OVER THE BEARTOOTHS AND
ABSAROKAS...WITH AREAS OF OBSCURATION OVER THE CRAZYS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 062 041/053 031/048 030/048 027/043 025/042 025/051
2/W 24/W 23/W 22/W 23/W 32/W 11/B
LVM 055 037/048 026/043 024/044 021/041 019/041 019/048
4/W 46/W 33/W 22/W 33/J 32/J 11/B
HDN 066 036/056 027/051 026/049 023/045 020/043 019/051
2/W 13/W 23/W 22/W 23/W 32/W 11/B
MLS 065 037/059 029/050 028/046 026/043 022/042 022/049
2/W 13/T 12/W 22/W 22/W 22/J 21/B
4BQ 066 035/060 028/049 026/046 024/043 020/042 020/048
1/U 03/T 23/W 22/W 22/W 23/J 21/B
BHK 064 034/060 029/048 025/042 023/038 020/039 020/044
1/U 13/T 22/W 33/J 23/J 22/J 22/J
SHR 063 035/057 025/045 024/045 022/042 018/040 017/048
2/W 14/T 42/W 22/W 33/W 22/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 511 AM MDT SUN MAR 13 2016 MTZ067-140115- ABSAROKA/BEARTOOTH MOUNTAINS- 511 AM MDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL INCREASE TODAY OVER THE ABSAROKA AND BEARTOOTH MOUNTAIN RANGES. HEAVY SNOW IS POSSIBLE...ESPECIALLY OVER WEST FACING SLOPES LATE TODAY AND TONIGHT. TRAVEL IN THE BACKCOUNTRY MAY BECOME DIFFICULT IN SOME AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL CONTINUE IN THE MOUNTAINS THROUGH MONDAY...MAINLY ALONG WEST FACING SLOPES. FROM 6 TO 12 INCHES OF SNOWFALL IS EXPECTED. TRAVEL IN THE HIGH BACKCOUNTRY MAY BE DIFFICULT IN SOME AREAS. IN ADDITION...THE HEAVY SNOW AND STRONG WINDS MAY INCREASE THE THREAT OF AVALANCHES THIS WEEK. PLEASE CHECK THE LATEST FORECASTS...WEATHER REPORTS AND AVALANCHE INFORMATION BEFORE PARTICIPATING IN OUTDOOR RECREATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
A wind gust of 59 mph was recorded at the Billings Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615022.